Iowa, 2024

Hail in Iowa, May 26, 2024

May 26, 2024 · NWS DMX · 1 event in 1 county or zone

An increasing low level jet into the morning of May 26, along with increasing moisture return ahead of a warm front over Missouri led to the development of scattered but elevated showers and thunderstorms across much of Iowa. Though the majority of storms were non severe, an isolated report of one-inch hail occurred in Sac county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An increasing low level jet into the morning of May 26, along with increasing moisture return ahead of a warm front over Missouri led to the development of scattered but elevated showers and thunderstorms across much of Iowa. Though the majority of storms were non severe, an isolated report of one-inch hail occurred in Sac county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 25, 10:31 PM CST, 1 hour 57 minutes earlier. Its key messages:

  • Severe weather possible again later tonight into early Sunday central & south. Damaging wind the primary threat, hail, tornadoes, and heavy rain to lesser extents.
  • Additional chances for non-severe showers and storms Monday, then dry until late next week
  • Seasonal temperatures continue
Area forecast discussion, May 25, 10:31 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1131 PM CDT Sat May 25 2024

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Severe weather possible again later tonight into early Sunday
  central & south. Damaging wind the primary threat, hail,
  tornadoes, and heavy rain to lesser extents.

- Additional chances for non-severe showers and storms Monday,
  then dry until late next week

- Seasonal temperatures continue

&&

.DISCUSSION...
Issued at 243 PM CDT Sat May 25 2024

A more tranquil pattern is expected for next week, but in the
mean time one last MCS is anticipated overnight, which will
include some severe weather potential. 1-3km warm/theta-e
advection continues to advance through the MO Valley this
afternoon, with some mid level cloudiness and mainly precip aloft
through the Siouxland and areas north. Little has reached the
ground as of yet however with plenty of dry air below 3km. It
will take a while, but lower level moisture is expected to
return through the MO Valley later this evening behind the
departing Great Lakes surface high pressure. The advancing
Rockies long wave trough will continue to induce a surface wave
response and subsequent warm front development into the night.
The warm front is expected to remain just to our south, however
1-2K J/kg MLCAPEs may still reach the border with 2-3K J/kg
MUCAPEs farther north into the state above the 500-1000m
inversion. Although CINH will likely suppress tornadic
development for the most part, effective shear to 40+ kts at
times and ESRH 300+ m2/s2 will lead to organization with
damaging wind and large hail potential, even well north of the
warm front. 12Z HREF output suggests wind may be the most likely
hazard, with less of a signal in updraft helicity tracks versus
previous runs. Recent deterministic solutions with 750-1000+
DCAPEs also support this scenario. The only caveat is that if
cells can somehow become rooted near surface based, tornadoes
are not out of the question toward the border considering some
model sounding depictions of 500m SRH 200+ m2/s2 and 0.025+/s
streamwise vorticity ingest. Model guidance is fairly
consistent with isolated-scattered 1-2" rainfall amounts
tonight, which is consistent with only slightly seasonally
elevated moisture content and warm cloud depths. More on
expected stream response can be found in the hydro section
below.

Any significant convection should have exited to the south and
east by daybreak Sunday, however weaker precip may linger into
the day, especially the morning, until the passage of the H85/H7
trough. A pattern transition will then occur early next week
with a northern Plains/Upper MS Valley short wave bringing some
chances for showers and a few storms Monday, and starting more
of a northern stream/northwest flow influence. The Ontario/Great
Lakes long wave trough will stay in place for several days, and
be followed by upper level ridging Thursday, which will result
in less active weather next week and a welcome respite from
convection. The next chances for precipitation appear to return
late Thursday as the upper ridge departs, lasting into the
weekend in response to an approaching Rockies long wave trough.
Confidence in details is not great however with varied model
solutions with regard to timing and short wave depth. However
there does not appear to be much signal of appreciable
instability return by this time, keeping any severe weather
potential low, and the lack of any severe outlook in the GEFS
based CSU machine learning probabilities seems to corroborate
that thinking.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1126 PM CDT Sat May 25 2024

While end of VFR conditions remains expected across all sites,
the extent and duration of non-VFR has trended downward as hi-
res models grapple with ongoing convection in
Nebraska/Kansas/Missouri. Trend has been such that northward
extent and duration of TSRA/SHRA have been less robust. Guidance
has also eased a bit on the areal extent and duration of IFR
ceilings. With all that in mind, have attempted to target best
opportunity windows for prevailing thunder and vicinity mentions
otherwise. Also have not fully dropped the hammer on IFR
ceilings with current/upstream obs tending to be higher than
guidance would suggest. VFR conditions then return late in the
period.

&&

.HYDROLOGY...
Issued at 243 PM CDT Sat May 25 2024

The latest river forecasts utilizing QPF over the next 24 hours
(7am Sat-7am Sun) mainly suggest either steady or falling river
levels. Even higher end QPF simulations based on recent HEFS
30% exceedance probabilities yield similar results as sites
either have 1) sufficient storage capacity, or 2) are already
at such elevate flows that more appreciable precip would be
needed for additional rises.

The only exception to this would be locations below Lake Red
Rock where the combination of runoff and Corps of Engineer
releases may bring more significant within bank rises, or
potentially minor flooding. Ottumwa may reach minor Flood Stage
Sunday night, but confidence is medium at best and is dependent
on rainfall and future reservoir release changes, so a River
Flood Watch has been issued for Ottumwa for the time being until
confidence in flooding increases.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Small
AVIATION...Curtis
HYDROLOGY...Small
Hazardous weather outlook, May 25, 3:40 PM CST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
440 PM CDT Sat May 25 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-262145-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
440 PM CDT Sat May 25 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

The potential remains for strong to severe storms late tonight
into Sunday morning over southern into central Iowa. The main
threats would be hail and wind. Locally heavy rainfall of up to 1
to 2 inches may also occur overnight tonight across northern Iowa
and possibly southern Iowa. The threat for any flash flooding is
low at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Some lingering showers and thunderstorms will remain Sunday
morning and again Sunday afternoon over southern Iowa. An
additional chance of non severe thunderstorms will return Monday
afternoon to evening, mainly over northeast Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed briefly late Saturday night into Sunday
morning. Any severe weather reports would be greatly appreciated.

In the hours before

Special weather statement, May 25, 11:07 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1207 AM CDT Sun May 26 2024

IAZ044-260545-
Crawford IA-
1207 AM CDT Sun May 26 2024

...A STRONG THUNDERSTORM WILL IMPACT CRAWFORD COUNTY THROUGH 1245 AM
CDT...

At 1207 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dunlap, or 11 miles southwest of Denison, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Denison, Manilla, Dow City, Charter Oak, Vail, Westside, Deloit,
Arion, Buck Grove, Aspinwall, and Denison Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4209 9567 4217 9510 4186 9510 4187 9567
TIME...MOT...LOC 0507Z 239DEG 24KT 4191 9553

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Cogil
Special weather statement, May 25, 11:18 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1218 AM CDT Sun May 26 2024

IAZ048-060-260545-
Story IA-Polk IA-
1218 AM CDT Sun May 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN POLK AND SOUTH CENTRAL
STORY COUNTIES THROUGH 1245 AM CDT...

At 1218 AM CDT, Doppler radar was tracking a strong thunderstorm over
Saylorville, or over Ankeny, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Des Moines, Ankeny, Johnston, Bondurant, Polk City, Huxley,
Saylorville, Saylorville Lake, Cambridge, Elkhart, Alleman,
Weh-Weh-Neh-Kee State Park, Margo Frankel Woods State Park, and
Ankeny Regional Airport.

This includes the following highways...
 Interstate 35 between mile markers 87 and 105.
 Interstate 80 between mile markers 132 and 139.
 Interstate 235 between mile markers 13 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4160 9359 4167 9374 4191 9359 4185 9335
      4182 9335
TIME...MOT...LOC 0518Z 216DEG 31KT 4171 9364

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Cogil

The radar

The Des Moines radar (KDMX), 122 km away, was scanning. The volume nearest the first event began at 06:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sac

When
May 26, 12:28 AM CST
Where
Sac County, 0.69 mi S of Lytton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.420, -94.870

Submitted photo of quarter sized hail in Lytton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183429.